Pennsylvania, 2008

Ice Storm in Pennsylvania, March 4 to 5, 2008

March 4 to 5, 2008 · NWS CTP · 4 events in 4 counties and zones

Significant ice accretion occurred across the northern tier of central Pennsylvania as a broad area of precipitation overran a shallow sub-freezing airmass entrenched near the surface. Ice accumulations ranged from one-quarter to one inch (thickness) and brought down numerous trees and power lines.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Significant ice accretion occurred across the northern tier of central Pennsylvania as a broad area of precipitation overran a shallow sub-freezing airmass entrenched near the surface. Ice accumulations ranged from one-quarter to one inch (thickness) and brought down numerous trees and power lines. Several power outages were also reported across north-central Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 4, 4:25 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 4, 4:25 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
425 AM EST TUE MAR 4 2008

.SYNOPSIS...
AN INTENSIFYING STORM SYSTEM OVER THE TENNESSEE VALLEY WILL TRACK
NORTHEAST...AND CROSS CENTRAL AND EASTERN PENNSYLVANIA TONIGHT.
RELATIVELY SHALLOW...COLDER AIR WILL GRADUALLY FILTER SOUTHEAST
INTO CENTRAL AND NORTHERN PENN TODAY. HEAVY RAIN IS EXPECTED
TODAY INTO TONIGHT...AND FLOODING WILL BE LIKELY. SUBFREEZING AIR
ACROSS NORTHERN PENNSYLVANIA WILL LEAD TO HEAVY...AND POSSIBLY
DESTRUCTIVE ICE ACCUMULATION OF BETWEEN ONE HALF OF AN INCH AND
ONE INCH.

AFTER A BLUSTERY DAY WITH SCATTERED MORNING SNOW SHOWERS
WEDNESDAY...ANOTHER AREA OF LOW PRESSURE WILL GATHER ACROSS THE
LOWER MISSISSIPPI VALLEY AND HEAD TOWARD THE COMMONWEALTH FRIDAY.
THIS COULD BRING ANOTHER ROUND OF WINTRY PRECIPITATION OR FREEZING
RAIN OVER NW PENN...WITH SIGNIFICANT RAIN POSSIBLE ACROSS THE
REMAINDER OF THE STATE.

&&

.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT SLOWLY PUSHING EAST INTO CENTRAL AND NRN
PENN...SEPARATING VERY MILD TEMPS IN THE 50S TO NEAR 60 ACROSS THE
LOWER SUSQ VALLEY...FROM NEAR FRZG TEMPS IN THE FAR NW.

BIAS CORRECTED MOS GUIDANCE TRIMMED BY A FEW DEG ACROSS THE
NORTH...WHERE TEMPS ARE COOLING QUICKER THAN EVEN THE COOLER MET
MOS GUIDANCE.

MID LEVEL FRONTOGNENESIS IS PROGGED TO INCREASE RAPIDLY ACROSS NRN
PENN LATER THIS MORNING INTO THE EVENING AND REMAIN NEARLY
STATIONARY ABOVE THE SHALLOW...SUB-FREEZING AIRMASS. THIS WILL
LEAD TO A POTENTIALLY DESTRUCTIVE ACCUMULATION OF FREEZING RAIN
(UP TO ONE INCH THICK) ACROSS THE NRN TIER COUNTIES OF PENN.
SLIGHT POTENTIAL FOR PERIODS OF SLEET AND EVEN SOME WET SNOW FROM
NEAR KBFD...WEST COULD HELP TO TRIM ICE TOTALS THERE WITH A MINOR
TO MODERATE ACCUMULATION OF WET SNOW NOT OUT OF THE QUESTION
SHOULD THE LOW PRESSURE CENTER JOG 50 NM OR SO FURTHER TO THE
EAST.

ELSEWHERE...WIDESPREAD QPF (RAIN) OF 1.5 TO 2.5 INCHES APPEARS
LIKELY BY LATE TONIGHT (BASED ON A BLEND OF THE 21Z/03Z SREF...AND
THE NOTABLY WETTER GEFS) AS UNUSUALLY HIGH PWATS (28-32MM...OR
+2-4 STANDARD DEVIATIONS) SLIDES INTO CENTRAL AND ERN PENN AHEAD
OF THE SFC LOW.

ICE STORM WARNING...AND FZRA ADVISORY PLACEMENTS THROUGH TONIGHT
LOOK IN GREAT SHAPE WITH THE TIMING OF HEAVIER RAINFALL SUPPORTING
THE AREAWIDE FLOOD WATCH THIS AFTERNOON/EVENING THROUGH WEDNESDAY
MORNING.

&&

.SHORT TERM /WEDNESDAY/...
NEGATIVE TILT...UPPER LOW WILL LIFT ACROSS PENN WEDNESDAY
MORNING...AS THE SFC COLD/OCCLUDED FRONT PUSHES EAST OF THE
DELAWARE RIVER VALLEY. THIS WILL QUICKLY SHUT DOWN THE STEADY
PRECIP BEFORE DAYBREAK...AND CHANGE LEFTOVER SHOWERS TO SNOW
SHOWERS. LATER SHIFTS MAY NEED TO TAKE A CLOSER LOOK AT THE
POTENTIAL FOR A FEW TO PERHAPS 3 OR 4 INCHES OF SNOW ACROSS THE NW
MTNS EARLY WEDNESDAY WITHIN THE DEFORMATION ZONE...JUST NW OF THE
UPPER LOW TRACK.

SFC PRESSURE RISES EXCEEDING 8 MB/6RS WED MORNING AND AFTERNOON
SHOULD HELP MIX DOWN 20-30 KTS OF WIND FROM 850 MB WHICH COULD
CREATE POWER OUTAGES ACROSS THE NRN PENN MTNS...NOT TO MENTION
LIFE THREATENING CONDITIONS WITH WIDESPREAD FALLING TREES/TREE
LIMBS AND POWER LINES WITH ICE ACCUMULATIONS AGAIN POSSIBLY
REACHING ONE INCH.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE SWEEPS NE ACROSS THE REGION WED NIGHT LEADING TO
DIMINISHING WIND AND CLEARING SKIES.

CONTINUED SW FLOW ALOFT...AND ANOTHER IMPRESSIVE SHORT WAVE DIVING
INTO THE BASE OF THE TROUGH FROM THE ROCKIES ON THURSDAY WILL
LIKELY SPIN-UP ANOTHER SIGNIFICANT AREA OF LOW PRESSURE ACROSS THE
LOWER MISS VALLEY LATE THIS WEEK (PER GFS AND ECMWF) BEFORE IT
HEADS NE TWD THE REGION ON A POTENTIALLY VERY SIMILAR TRACK TO THE
CURRENT ONE. GFS IS FURTHER EAST OF THE ECMWF AND PAINTS A
POSSIBLE SIGNIF SNOW EVENT ACROSS CENTRAL AND NRN PENN FRIDAY
AFTERNOON AND NIGHT.

UPPED POPS FOR FRIDAY AND FRIDAY NIGHT AND CHANGED WORDING TO
STRATIFORM RAIN/SNOW ACROSS THE REGION.

TEMPS MODERATE EARLY NEXT WEEK...AS HIGH PRESSURE MOVES OFF THE
COAST.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
VFR WILL CONTINUE FROM KAOO-KUNV-KIPT FOR MUCH OF THE OVERNIGHT
HOURS WHILE MVFR AND IFR CONDITIONS WORK INTO KBFD-KJST DURING THE
NEXT COUPLE OF HOURS ALONG AND BEHIND A COLD FRONT MOVING ACROSS
THE STATE. CONDITIONS WILL BEGIN TO DETERIORATE ELSEWHERE BY 12Z.
WINDS JUST AHEAD OF THE FRONT WILL PICK UP FROM THE SOUTH TO
SPEEDS OF 10-15 KTS...WHILE ELSEWHERE WINDS WILL BE 10 KTS OR
LESS. STRONG LL CORE OF 40-50KTS WINDS AT 2KFT WILL CONTINUE FOR
MOST AIRFIELDS TONIGHT THROUGH TUE.

AS COLDER AIR MOVES IN LATE TONIGHT...LOW/MID LEVEL CLOUDS WILL
CONTINUE TO MOVE IN RIGHT ALONG WITH IT. A COUPLE OF HOURS LATER
EXPECT THE ONSET OF LIGHT RAIN /ALREADY AFFECTING THE NW MTNS/.
PRECIP WILL CHANGE OVER TO FREEZING RAIN AROUND 12Z ALONG THE
NORTHERN TIER /KBFD/ AND SHOULD REMAIN PLAIN RAIN FOR THE REST OF
THE TERMINALS...AS COLD AIR AT THE SURFACE SHOULD NOT MAKE IT INTO
KUNV/KIPT...NOR ANY FURTHER SOUTH. CIGS/VSBYS WILL DETERIORATE
QUICKLY BY SUNRISE AT MOST TERMINALS...AND WIDESPREAD LOW
CIGS/VSBYS WILL PERSIST THROUGH MUCH OF TUE.

STARTING MID AFTERNOON TUESDAY...THE COLD FRONT WILL TURN INTO
THE PATHWAY FOR THE PRIMARY SFC LOW TO FOLLOW NE THRU THE
MOUNTAINS. WIDESPREAD MVFR/IFR CIGS AND VSBYS WILL CONTINUE
THROUGH TUESDAY NIGHT AS MOISTURE LADEN STORM BRINGS MAINLY A
HEAVY RAIN EVENT WITH ICING IN THE NORTH TURNING BRIEFLY BACK TO
PLAIN RAIN TUES AFTN THEN TO A SNOW/RAIN MIX BY SUNRISE WED. SCT
SHSN IN THE WEST WILL REDUCE CIGS AND VSBYS WED.

CONDITIONS IMPROVE SOMEWHAT FOR LATER WED AND EARLY THU. BUT...A
FAST MOVING WEAK STORM SYSTEM BRINGS A CHANCE FOR RAIN AND SNOW
SHOWERS LATER ON THU. A MORE SIGNIFICANT SYSTEM IS POSSIBLE AGAIN
FOR FRI INTO SAT.

&&

.HYDROLOGY...
SFC LO TRACK ALONG SPINE OF THE CENTRAL APPALACHIANS WILL DIRECT
A DEEP...MOISTURE LADEN SOUTHERLY/EASTERLY FLOW INTO PA. PWATS
TOP 1.5 INCHES FOR A LONG DURATION. SREF DATA...AND PERSISTENT
EAST/WEST FRONTOGENESIS VIA THE NAM SUGGESTS HEAVIEST RAIN ALONG THE
I-80 CORRIDOR AND JUST NORTH TODAY AND TONIGHT...FOLLOWED BY A
SECOND MAXIMUM IN THE EVENING/OVERNIGHT TUESDAY NIGHT IN THE
CENTRAL AND SOUTHEASTERN COS...WITH POSSIBLE TSRA.

TSTMS WILL BE POSSIBLE THIS EVENING AND OVERNIGHT WITH PASSAGE OF
LL JET. LATEST 12HR FFG ACROSS MOST OF THE AREA ARND 2 INCHES. IN
ADDITION...LATEST SNOW COVER HOLDS BTWN 1-2 INCHES OF WATER OVR
THE HIGH TERRAIN OF CENTRAL PA.

HAVE KEPT A FLOOD WATCH GOING FOR THE ENTIRE REGION...WITH THE
SERN COUNTIES JUST STARTING AT 00Z WED. ALL THE RAIN SHOULD BE ON
THE GROUND BY 18Z WED...SO WILL KEEP THIS AS THE END TIME FOR THE
WATCH. BASED ON THE LATEST QPF AND LATEST RFC RIVER GUIDANCE...WE
WILL PROBABLY HAVE FLOOD WARNINGS UP FOR MANY RIVER POINTS LONG
BEFORE MID DAY WED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 1 PM EST THIS AFTERNOON THROUGH WEDNESDAY
AFTERNOON FOR PAZ004>006-010>012-017>019-024>027-033-034-037-
041-042-045-046-049>053.
FREEZING RAIN ADVISORY UNTIL 7 AM EST WEDNESDAY FOR PAZ010>012-
041-042.
FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON FOR
PAZ028-035-036-056>059-063>066.
ICE STORM WARNING UNTIL 7 AM EST WEDNESDAY FOR PAZ004>006-037.

&&

SYNOPSIS...LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...LAMBERT
LONG TERM...LAMBERT/MARTIN
AVIATION...BEACHLER/RXR
HYDROLOGY...LAMBERT
Hazardous weather outlook, Mar 4, 5:36 AM EST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
536 AM EST TUE MAR 4 2008

PAZ017>019-024>027-033-034-045-046-049>053-051045-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-
MIFFLIN-SOMERSET-BEDFORD-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
536 AM EST TUE MAR 4 2008

...FLOOD WATCH IN EFFECT FROM 1 PM EST THIS AFTERNOON THROUGH
WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

ANOTHER LOW PRESSURE AREA WILL LIKELY DEVELOP ACROSS THE DEEP
SOUTH EARLY FRIDAY...THEN MOVE QUICKLY NORTHEAST TOWARD THE MID
ATLANTIC REGION LATE FRIDAY AND FRIDAY NIGHT. THIS STORM COULD
BRING ANOTHER SIGNIFICANT RAIN EVENT...OR WINTRY MIX TO THE
REGION LATE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED. PLEASE REPORT RAINFALL
TOTALS TO THE NATIONAL WEATHER SERVICE VIA STANDARD PROCEDURES.

PAZ028-035-036-056>059-063>066-051045-
JUNIATA-FULTON-FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
536 AM EST TUE MAR 4 2008

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

ANOTHER LOW PRESSURE AREA WILL LIKELY DEVELOP ACROSS THE DEEP
SOUTH EARLY FRIDAY...THEN MOVE QUICKLY NORTHEAST TOWARD THE MID
ATLANTIC REGION LATE FRIDAY AND FRIDAY NIGHT. THIS STORM COULD
BRING ANOTHER SIGNIFICANT RAIN EVENT...OR WINTRY MIX TO THE
REGION LATE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED. PLEASE REPORT RAINFALL
TOTALS TO THE NATIONAL WEATHER SERVICE VIA STANDARD PROCEDURES.

PAZ004>006-037-051045-
WARREN-MCKEAN-POTTER-TIOGA-
536 AM EST TUE MAR 4 2008

...ICE STORM WARNING IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...FLOOD WATCH IN EFFECT FROM 1 PM EST THIS AFTERNOON THROUGH
WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.
   FLOOD WATCH.

ANOTHER LOW PRESSURE AREA WILL LIKELY DEVELOP ACROSS THE DEEP
SOUTH EARLY FRIDAY...THEN MOVE QUICKLY NORTHEAST TOWARD THE MID
ATLANTIC REGION LATE FRIDAY AND FRIDAY NIGHT. THIS STORM COULD
BRING ANOTHER SIGNIFICANT RAIN EVENT...OR WINTRY MIX TO THE
REGION LATE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED. PLEASE REPORT ICE OR
SNOW ACCUMULATION...ALONG WITH RAINFALL TOTALS TO THE NATIONAL
WEATHER SERVICE VIA STANDARD PROCEDURES.

PAZ010>012-041-042-051045-
ELK-CAMERON-NORTHERN CLINTON-NORTHERN LYCOMING-SULLIVAN-
536 AM EST TUE MAR 4 2008

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...FLOOD WATCH IN EFFECT FROM 1 PM EST THIS AFTERNOON THROUGH
WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.
   FLOOD WATCH.

ANOTHER LOW PRESSURE AREA WILL LIKELY DEVELOP ACROSS THE DEEP
SOUTH EARLY FRIDAY...THEN MOVE QUICKLY NORTHEAST TOWARD THE MID
ATLANTIC REGION LATE FRIDAY AND FRIDAY NIGHT. THIS STORM COULD
BRING ANOTHER SIGNIFICANT RAIN EVENT...OR WINTRY MIX TO THE
REGION LATE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED. PLEASE REPORT ICE
ACCUMULATION...ALONG WITH RAINFALL TOTALS TO THE NATIONAL WEATHER
SERVICE VIA STANDARD PROCEDURES.

LAMBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 ice storm. Local standard time, as filed.

Ice Storm, Warren

When
March 4, 6:00 AM EST to March 5, 7:00 AM EST
Where
Warren forecast zone
Reported by
Utility Company
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

Utility Company in Warren County reported numerous power lines down across the northern portion of the county. COOP observer near Sugar Grove reported one-quarter inch ice accretion on trees and structures.

Ice Storm, McKean

When
March 4, 6:00 AM EST to March 5, 7:00 AM EST
Where
McKean forecast zone
Reported by
Trained Spotter
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

Spotters in Kane reported one-quarter inch ice accretion on trees and power lines. McKean County 911 center along with PennDot reported numerous trees and power lines down county-wide. Total ice accumulations ranged from one-quarter to one-half inch.

Ice Storm, Potter

When
March 4, 7:00 AM EST to March 5, 7:00 AM EST
Where
Potter forecast zone
Reported by
Utility Company
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

Utility companies, spotters and Potter County 911 reported downed trees and power lines resulting from ice accumulations as thick as one inch.

Ice Storm, Tioga

When
March 4, 8:00 AM EST to March 5, 7:00 AM EST
Where
Tioga forecast zone
Reported by
Law Enforcement
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

Tioga county 911 reported numerous trees and power lines down across the northern portion of the county.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73803, 73804, 73805, 73806.